EconPapers    
Economics at your fingertips  
 

Individual homelessness: Entries, exits, and policy

O’Flaherty, Brendan

Journal of Housing Economics, 2012, vol. 21, issue 2, 77-100

Abstract: Homelessness is part of the lives of many people. But almost no one is homeless for all or most of his or her life. The median shelter homeless spell is well under a month, and even “chronic homelessness” officially entails spells of a year or so. I model homelessness as part of people’s lives in a dynamic stochastic framework in continuous time. I can explain many empirical regularities with a parsimonious model: for instance, why the last addresses of homeless people are concentrated in a few low-rent neighborhoods, why homeless entries are hard to predict, why recidivism is common and past homelessness is a good predictor of future homelessness, why some groups recidivate more often than others, why the hazard rate for shelter exit is single-peaked, why effective homelessness prevention programs do not alter the average length of homeless spells. I also examine policy. The optimal homelessness prevention program is Pigouvian and starkly simple. With an optimal prevention program in place, optimal shelter quality maximizes a simple and intuitive expression, and insurance programs always raise social welfare. Most of the previous economics literature about homelessness has been static, but most literature about homelessness outside economics has been dynamic. This paper tries to bring the two strands of literature closer together.

Keywords: Homelessness; Homelessness prevention; Stochastic control theory (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1051137712000277
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jhouse:v:21:y:2012:i:2:p:77-100

DOI: 10.1016/j.jhe.2012.04.006

Access Statistics for this article

Journal of Housing Economics is currently edited by H. O. Pollakowski

More articles in Journal of Housing Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jhouse:v:21:y:2012:i:2:p:77-100